ADVERTISEMENT
About Our People Legal Stuff
Shelby County Drug Task Force

Fentanyl looks like heroin. But just touching it could kill cops and first responders.

Share

Fentanyl looks like heroin. But just touching it could kill cops and first responders.

WATCH | A popular new synthetic drug is so strong it's actually putting unsuspecting first responders at risk of accidental overdoses.

A powerful and popular drug that's responsible for hundreds of deaths across the country is also putting an unsuspecting group of individuals at risk for overdoses: first responders. Fentanyl is considered so strong that just touching or breathing in a small amount can cause an accidental overdose. And that's a big concern for law enforcement, paramedics and firefighters who may stumble onto it when they respond to emergency situations. 

Cops Who ODed.jpg

These New Jersey police officers are featured in a DEA video warning about the dangers of touching or ingesting fentanyl

These two New Jersey police officers accidentally ingested fentanyl

Two New Jersey police officers know firsthand how easily it can happen. Investigator Price and Detective Kallan from Atlantic County, New Jersey are featured in a video produced by the Drug Enforcement Administration. The pair were hospitalized after encountering a bag containing fentanyl. It puffed up in the air and they breathed it in. 

"I thought that was it. I thought I was dying," Price said in the video. Kallan explained the effects were immediate, saying, "I couldn’t breathe. Very disoriented. Everything you did was exaggerated in your mind."

IMG_4478.jpg

Recently, a police officer in East Liverpool, Ohio, overdosed after being exposed to fentanyl, by simply brushing the powder off his shirt. Fentanyl is 40-50 times stronger than heroin, but they look similar so it's hard to tell the difference.

Just last week in a county north of Baltimore, a deputy and two EMS workers were sickened after being exposed to what initial reports say was a mix of fentanyl and heroin. The Harford County Sheriff's Office told WBFF the deputy returned to work this week, just a few days after becoming sick during an overdose call.

It's a whole new threat to public safety, to the men and women of law enforcement, the EMS providers.
Jeff Gahler, Harford County Sheriff

Fentanyl looks like heroin. But just touching it could kill cops and first responders.

Corporal Kevin Phillips told our sister station, FOX45 in Baltimore, about the nearly dying from an accidental overdose of drugs he encountered on a call. He says the impact of these drugs is far reaching.

Fentanyl has become a point of focus for the DEA and others battling the country's opioid crisis. The drug hit the national spotlight after it was linked to the overdose death of legendary singer,  Prince. 

Gary Tuggle is the Special Agent in Charge of the DEA's Philadelphia field office. When it comes to fentanyl, he has big concerns. Many relate to his agents being accidentally exposed. "It's one of the things that keeps me up at night," Tuggle said.

WATCH: DEA warns law enforcement about the dangers associated with encountering fentanyl in the field

Tuggle explained fentanyl is so dangerous, even small amounts as tiny as grains of sand can kill. And first responders may not know whether they're handling it until something catastrophic happens. 

The DEA was so concerned about potential harm to agents that it put out a warning video last year. The agency, and many law enforcement agencies, are now using special protocols when they respond. Protective gear is now being used during drug busts and overdoses. Some agencies are also banning field tests of suspected drugs.


They don't know whether they're actually handling heroin or handling fentanyl.
Gary Tuggle, Drug Enforcement Administration

Comments
Read Comments
Comments
ADVERTISEMENT
ADVERTISEMENT
Facebook Twitter Instagram Pinterest Linked In List Menu Menu Close Angle Down Angle Up Angle Left Angle Right Grid Grid Play Align Left Search Youtube Mail Mail Angle Down